Texas, 2020

Drought in Texas, November 19 to 30, 2020

November 19 to 30, 2020 · NWS SHV · 2 events in 2 counties and zones

A period of abnormally warm and dry conditions developed across portions of Deep East Texas from the final week of September through the first half of December, with rainfall amounts of near to just over two inches recorded from the 60 day period of September 24th to November 24th. This produced 60 day percentage of normal rainfall near 20 percent across portions of these areas, resulting in…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A period of abnormally warm and dry conditions developed across portions of Deep East Texas from the final week of September through the first half of December, with rainfall amounts of near to just over two inches recorded from the 60 day period of September 24th to November 24th. This produced 60 day percentage of normal rainfall near 20 percent across portions of these areas, resulting in flash drought conditions developing by the first week of November. In fact, a small area of severe (D2) drought conditions developed by the third week of the month across the western half of Angelina and Southwestern Nacogdoches Counties on the November 19th depiction of the U.S. Drought Monitor. Periods of much needed rain did fall during the final week of the month, but this did little to improve drought conditions going into the first week of December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 18, 11:10 PM CST, 50 minutes earlier.

Area forecast discussion, Nov 18, 11:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1110 PM CST Wed Nov 18 2020

.AVIATION...

VFR conditions expected through TAF period. Expect lgt/variable
winds at KMLU/KELD overnight with light southerly winds around 5
knots at the remainder of the sites. Winds should become southerly
across all of the region after 19/15z. /20/

&&

.PREV DISCUSSION... /issued 1019 PM CST Wed Nov 18 2020/

UPDATE...

Slight changes were made during this update to evening and
overnight temperatures to account for current trends. Otherwise,
the remainder of the forecast remains on track. Mostly clear skies
and light winds will allow overnight temps to fall into the low
40s across the ArkLaMiss region. Light southerly winds, and
possibly some low clouds returning near sunset across our far
western zones, will keep overnight lows in the mid 40s to near 50
degrees across the remainder of the region. /20/

&&

PREV DISCUSSION... /issued 303 PM CST Wed Nov 18 2020/

SHORT TERM.../Tonight through Thursday night/

Nice warmer day for us with low 70s for an average. 69 at El
Dorado for the coolest and 75 at Tyler for the warmest. RH is low,
below 20 percent for many, but will be increasing in the coming
days with persistant southerly low level flow. Aloft, the
Westerlies are becoming rather zonal for now. It will be a little
warmer trend each morning especially climbing from 40s to 50s in
the short term. Another afternoon of low to mid 70s for Thursday.
There could be some patchy fog for daybreak on Friday. /24/

LONG TERM.../Friday through Wednesday night/

High pressure will remain settled in across the southeast U.S. with
fairly zonal flow across the Arklatex through Friday and Saturday.
Embedded in that flow from the WSW is our next chance of
precipitation from a shortwave and frontal boundary moving across
the area through Sunday and into Monday. There will be enough
moisture ahead of this frontal boundary for precipitation. Thus, the
precipitation forecast was adjusted to account for the speed and
position of the front across our northern zones.

Following that frontal passage, the next weather influence in the
form of a trough will be moving across the Four Corners region on
Monday night heading in our direction. Model differences appear
mostly in the evolution of this low as another stronger trough will
be shifting across the Upper Great Plains at the same time. The
ECMWF has our southern trough interacting with the stronger northern
trough much more than the GFS at the moment. Regardless of model
differences, any trend for more precipitation arriving next week
should be factored into any pre-Thanksgiving travel plans. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  47  75  54  74 /   0   0   0   0
MLU  43  73  51  75 /   0   0   0   0
DEQ  42  72  50  73 /   0   0   0   0
TXK  47  72  55  72 /   0   0   0   0
ELD  41  72  51  74 /   0   0   0   0
TYR  51  75  57  75 /   0   0   0   0
GGG  47  74  55  75 /   0   0   0   0
LFK  45  75  56  77 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

20
Hazardous weather outlook, Nov 18, 3:41 AM CST, 20 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
341 AM CST Wed Nov 18 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
341 AM CST Wed Nov 18 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Showers and isolated thunderstorms will be on the increase across
the Four State Region Sunday through Sunday night as our next
storm system approaches from the west. At this time, instability
does not appear significant enough for any strong to severe
thunderstorms. Otherwise, no hazardous weather is anticipated at
this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Angelina

When
November 19, 12:00 AM CST to November 30, 11:59 PM CST
Where
Angelina forecast zone
Reported by
Drought Monitor
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Drought, Nacogdoches

When
November 19, 12:00 AM CST to November 30, 11:59 PM CST
Where
Nacogdoches forecast zone
Reported by
Drought Monitor
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929072, 929073.